MAUDE Adverse Event Report: DRÄGERWERK AG & CO. KGAA D-VAPOR; ANESTHESIA UNIT VAPORIZERS

DRÄGERWERK AG & CO. KGAA D-VAPOR; ANESTHESIA UNIT VAPORIZERS
Catalog Number M36700
Medical Device Problem Codes Fluid/Blood Leak (1250); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/11/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation has just started; results will be provided in a follow-up report.
 
Event or Problem Description
It was reported that - during filling the vaporizer with anesthetic agent - the substance was released and two persons were exposed.Currently, it cannot be excluded that medical intervention was required to prevent from serious injury and thus, this report is filed in abundance of caution.
 
Additional Manufacturer Narrative
Dräger contacted the user facility but was not able to obtain any information about the health status of the two exposed persons.Initially, the case was rated as reportable because it was (and still is) not known if any medical intervention was performed.After a review of the risk management file, dräger came to the conclusion that the case indeed is not reportable.Skin or eye exposure to the substance may cause severe irritations but no permanent injury is to be expected.Hence, any medical intervention that may have performed was not intended to prevent from serious injury and thus, does not meet the definition of the term "serious injury" in the meaning of international reporting requirements such as the meddev 2.12-2 guideline (rev.8).The device was returned to dräger for evaluation.It was found that three parts of the filling system (filler port) were detached and not present which should normally be avoided by a dedicated safety pin.The pin was missing in the returned device.It is thus plausible that - after the filling has ended during the course of event - the filler port was pressed out of the device by saturated steam pressure of the heated desflurane and by force of the spring located behind the valve plate.It can be fully excluded that the pin gets lost during operation and storage of the device.Hence, the only explanation would be that it was forgotten to re-install the pin after disassembly of the device made for a previous service intervention.The service records maintained at dräger indicate that the sealing element for the filler port has been replaced two years ago - this is an activity for which the filler port has to be disassembled e.G.The locking pin has to be removed first and re-installed afterwards.The service instruction of dräger includes a test step to check for the presence of the pin after reassembly - the valve plate facilitates a small hole through which the presence of the safety pin has to be visually verified.It cannot be fully excluded that a causal connection between the particular service intervention made by dräger and the reported event exists - it is however seen unlikely that the error condition came into effect with two years delay.The use model layed down in the rm file postulates that - as an average - each device will undergo two filling cycles per week.The probability that a filler port assembly which is not secured against disintegration will withstand approx.200 filling cycles first before it becomes separated is seen remote.This leads to the conclusion that a later ingress into the device was probably made.A data base search for the last five years was conducted; one similar event was reported within this period with an active installed base of approx.(b)(4) devices.As a follow-up measure, a re-training of the service personnel is planned.
 
Event or Problem Description
It was reported that - during filling the vaporizer with anesthetic agent - the substance was released and two persons were exposed.

Brand Name
D-VAPOR
Common Device Name
ANESTHESIA UNIT VAPORIZERS
Manufacturer (Section D)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck
GM 
Manufacturer (Section G)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck 23542
GM   23542
Manufacturer Contact
moislinger allee 53-55
lübeck 23542
4518822868
MDR Report Key19339054
Report Number9611500-2024-00221
Device Sequence Number7130273
Product Code CAD
UDI-Device Identifier04048675301370
UDI-Public(01)04048675301370(11)181017(17)191003(93)M36700-14
Combination Product (Y/N)N
PMA/510(K) Number
K042276
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberM36700
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/07/2024
Supplement Date Received by Manufacturer06/05/2024
Initial Report FDA Received Date05/17/2024
Supplement Report FDA Received Date06/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/17/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown